Alert archive / Kansas / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 12, NWS Topeka, KS

March 22, 2011Cloud County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Mar 22, 2011, 5:28 PM CDT for Cloud County, Kansas. It was in force for 32 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 22, 2011, 5:28 PM CDT (22:28 UTC)
Expired
Mar 22, 2011, 6:00 PM CDT
In force
32 min
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

County Cloud County, KS

The radar

The Grand Island radar (KUEX), 112 km from the middle of the area, began a volume at 22:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 22, 5:42 PM CDTHAIL 15 Nnw Glasco, KSSPOTTER REPORTED HALF INCH TO QUARTER SIZED HAIL.
Mar 22, 5:53 PM CDTHAIL 0.755 Sse Concordia, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 14 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 10.5 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2011-03-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 64 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2011-03-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 524 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
64 J/kg
Mixed-layer CIN
-606 J/kg
Mixed-layer LCL
947 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
524 m²/s²
0-3 km storm-relative helicity
501 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

639 
WUUS53 KTOP 222228
SVRTOP
KSC029-222300-
/O.NEW.KTOP.SV.W.0012.110322T2228Z-110322T2300Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
528 PM CDT TUE MAR 22 2011

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CLOUD COUNTY IN NORTH CENTRAL KANSAS...

* UNTIL 600 PM CDT

* AT 526 PM CDT...TRAINED WEATHER SPOTTERS IN BELOIT REPORTED A 
SEVERE THUNDERSTORM PRODUCING QUARTER SIZE HAIL.  THIS STORM WAS 
LOCATED 13 MILES NORTHWEST OF GLASCO...OR 23 MILES SOUTHWEST OF   
CONCORDIA...MOVING EAST AT 55 MPH.

* LOCATIONS IMPACTED INCLUDE...
  GLASCO...
  CONCORDIA...
  AURORA...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE FOR LARGE HAIL AS WELL
AS DEADLY CLOUD TO GROUND LIGHTNING.

STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST
SEVERE WEATHER INFORMATION.

&&

LAT...LON 3965 9753 3933 9750 3930 9793 3958 9793
TIME...MOT...LOC 2228Z 259DEG 49KT 3943 9803
WIND...HAIL <50MPH 1.00IN

$$

LEIGHTON
3 follow-up statements
232 
WWUS53 KTOP 222245
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
545 PM CDT TUE MAR 22 2011

KSC029-222300-
/O.CON.KTOP.SV.W.0012.000000T0000Z-110322T2300Z/
CLOUD-
545 PM CDT TUE MAR 22 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM CDT 
FOR CLOUD COUNTY...

AT 541 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE 
HAIL.  THIS STORM WAS LOCATED 10 MILES SOUTHWEST OF 
CONCORDIA...MOVING EAST AT 55 MPH.

LOCATIONS IMPACTED INCLUDE...
CONCORDIA AND AURORA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.

&&

LAT...LON 3937 9789 3958 9791 3965 9753 3938 9750
TIME...MOT...LOC 2244Z 258DEG 49KT 3948 9775
WIND...HAIL <50MPH 1.00IN

$$

LEIGHTON
543 
WWUS53 KTOP 222250
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
550 PM CDT TUE MAR 22 2011

KSC029-222300-
/O.CON.KTOP.SV.W.0012.000000T0000Z-110322T2300Z/
CLOUD-
550 PM CDT TUE MAR 22 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM CDT
FOR CENTRAL CLOUD COUNTY...

AT 542 PM CDT...TRAINED WEATHER SPOTTERS REPORTED A SEVERE 
THUNDERSTORM PRODUCING QUARTER SIZE HAIL 5 MILES NORTH NORTHEAST OF 
GLASCO.  AT 548 PM THIS STORM WAS LOCATED 6 MILES SOUTHWEST OF 
CONCORDIA...MOVING EAST AT 55 MPH.

LOCATIONS IMPACTED INCLUDE...
CONCORDIA AND AURORA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.

&&

LAT...LON 3940 9780 3960 9780 3965 9753 3938 9750
TIME...MOT...LOC 2250Z 257DEG 49KT 3951 9765
WIND...HAIL <50MPH 1.00IN

$$

LEIGHTON
513 
WWUS53 KTOP 222258
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
558 PM CDT TUE MAR 22 2011

KSC029-222308-
/O.EXP.KTOP.SV.W.0012.000000T0000Z-110322T2300Z/
CLOUD-
558 PM CDT TUE MAR 22 2011

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL CLOUD COUNTY WILL
EXPIRE AT 600 PM CDT...

AT 558 PM CDT...NATIONAL WEATHER SERVICE RADAR INDICATED THAT THE
SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAD WEAKENED AND WAS NO
LONGER SEVERE...THUS THE WARNING WILL EXPIRE AT 600 PM CDT.  PENNY 
SIZE HAIL IS STILL POSSIBLE WITH THIS STORM AS IT MOVES EAST AT 55 
MPH ACROSS NORTHEASTERN CLOUD COUNTY.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.

LAT...LON 3940 9780 3960 9780 3965 9753 3938 9750
TIME...MOT...LOC 2258Z 257DEG 49KT 3953 9753

$$

LEIGHTON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 22, 3:33 PM CDT, 1 hour 55 minutes earlier.

Area forecast discussion, Mar 22, 3:33 PM CDT, 1 hour 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
333 PM CDT TUE MAR 22 2011

.DISCUSSION...
MID LEVEL DRY PUNCH MOVING INTO CENTRAL AND EASTERN KANSAS AT 19Z
ALONG WITH 90 KT MID LEVEL JET CORE. DRY LINE WAS SURGING EAST AND
AT 20Z EXTENDED FROM ROUGHLY WASHINGTON TO HERINGTON. MIXED LAYER
AND MUCAPE AROUND 1000 J/KG AND 0-6KM SHEAR AROUND 60 KTS. STORMS
HAVE BEEN MOVING NORTHEAST AROUND 55 MPH AND WOULD EXPECT SIMILAR
MOTIONS TO CONTINUE INTO THE EARLY EVENING. HRRR AND RUC HAVE THREAT
OF STORMS MAINLY TO THE EAST OF HIGHWAY 75 AND MAY EVEN BE AROUND
HIGHWAY 59 EAST. BETTER CHANCES FOR MORE WIDESPREAD STORMS WILL BE
TO THE NORTH AND EAST OF THE CWA. WILL CONTINUE CHANCES FOR
THUNDERSTORMS ACROSS MUCH OF THE CWA THIS AFTERNOON AND JUST IN THE
FAR EASTERN COUNTIES AFTER 00Z TIL ABOUT 02Z. LOW LEVEL HELICITY
AROUND 50 TO 100 M2/S2 AT 20Z.

POTENTIAL FOR SEVERE STORMS WILL CONTINUE WITH HAIL AND WINDS THE
MAIN HAZARDS. REST OF TONIGHT WINDS WILL DECREASE THROUGH THE
EVENING AS THE LOW PULLS EAST AND THE WIND ADVISORY SHOULD BE ABLE
TO BE DROPPED AROUND 6 PM.

UPPER TROUGH MOVING THROUGH THE NORTHERN PLAINS TONIGHT AND INTO THE
GREAT LAKES ON TUESDAY WILL BRING COOLER AIR INTO THE CWA. HIGHS
WILL BE ALMOST 20 TO 25 DEGREES COOLER ON WEDNESDAY WITH HIGHS IN
THE UPPER 50S TO MID 60S.

53

WEDNESDAY NIGHT AND THURSDAY LOOK TO BE DRY AS SHORTWAVE RIDGING
MOVES ACROSS THE CENTRAL PLAINS. TEMPS SHOULD BE COOLER THAN
WEDNESDAY AS THE MODIFIED CANADIAN AIRMASS SETTLES OVER THE FORECAST
AREA.

FOR THURSDAY NIGHT THROUGH MONDAY...THE MEDIUM RANGE GUIDANCE
CONTINUES TO SHOW AN ACTIVE PATTERN WITH PERIODIC SHORTWAVES MOVING
ACROSS THE PLAINS. THE MODELS CONTINUE TO GRADUALLY CONVERGE TOWARDS
A SIMILAR HANDLING OF THESE WAVES. WITH THIS IN MIND HAVE CONTINUED
WITH CHANCE POPS THURSDAY NIGHT AND FRIDAY...AGAIN ON SATURDAY...AND
FINALLY FOR SUNDAY NIGHT AND MONDAY. THIS PERIOD LOOKS TO BE MUCH
COOLER THAN THE PAST COUPLE DAYS WITH LOWS FALLING BELOW FREEZING AS
A CANADIAN SFC RIDGE INTRUDES INTO THE UPPER MIDWEST AND THE MIDDLE
MS RIVER VALLEY. THIS SHOULD KEEP THE FORECAST AREA UNDER WEAK COLD
AIR ADVECTION WITH A PREDOMINATELY EAST WIND. HIGHS SATURDAY THROUGH
MONDAY LOOK TO STAY IN THE 40S WITH THE ECMWF SUGGESTING COLDER
TEMPS FOR MONDAY AND ACCUMULATING SNOWFALL. CONFIDENCE IN THE MODEL
SOLUTIONS THIS FAR OUT DO NOT LEND TO MAKING A VERY SPECIFIC
FORECAST AT THIS TIME...BUT NEVERTHELESS IT WILL BE SOMETHING WORTH
WATCHING.

WOLTERS

&&

.AVIATION...
VFR CONDITIONS WILL CONTINUE TO THROUGH THE PERIOD. SOME CONVECTION
IS POSSIBLE AFTER 21Z. THE DRY LINE WILL MOVE THROUGH MHK BY 22Z AND
TOP AND FOE BY 23Z. WITH SCATTERED CONVECTION EXPECTED WILL MENTION
VCTS IN A SMALL TIME PERIOD THIS AFTERNOON. AFTER 00Z WINDS WILL
DECREASE TO LESS THAN 10 KTS.

53

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY UNTIL 6 PM CDT TODAY FOR
KSZ011-012-023-024-026-037>040-054>056-058-059.

&&
Hazardous weather outlook, Mar 22, 3:44 PM CDT, 1 hour 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
344 PM CDT TUE MAR 22 2011

KSZ008>012-020>024-026-034>040-054>056-058-059-232045-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
344 PM CDT TUE MAR 22 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

A WIND ADVISORY IS IN EFFECT FROM NOON UNTIL 6 PM CDT FOR AREAS
MAINLY EAST OF A COUNCIL GROVE TO SENECA LINE. SOUTHWEST WINDS
NEAR 25 TO 35 MPH WITH GUSTS NEAR 40 TO 45 MPH WILL OCCUR DURING
THE AFTERNOON.

STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE AHEAD OF A DRY LINE
MOVING ACROSS NORTHEAST AND EAST CENTRAL KANSAS. THE STORMS WILL
BE ISOLATED AND WILL MOVE QUICKLY TO THE NORTHEAST AROUND 55 MPH.
LARGE HAIL AND DAMAGING WINDS UP TO 70 MPH WILL BE THE PRIMARY
HAZARDS. AN ISOLATED TORNADO IS ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED THIS AFTERNOON OR TONIGHT.

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 22, 3:55 AM CDTWind AdvisoryTOPAnderson, Brown, Clay, Cloud, Coffey, Dickinson and 17 more14 hr
Mar 22, 6:00 PM CDTSpecial Weather StatementTOPWashington30 min
Mar 22, 6:16 PM CDTSevere Thunderstorm WarningTOPClay, Washington29 min
Mar 22, 6:46 PM CDTSpecial Weather StatementTOPMarshall29 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.